Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Fine properties of functions of bounded deformation-an approach via linear PDEs

1 Courant Institute of Mathematical Sciences, New York University, 251 Mercer St., New York, NY 10012, USA
2 Mathematics Institute, University of Warwick, Coventry CV4 7AL, UK, and The Alan Turing Institute, British Library, 96 Euston Road, London NW1 2DB, UK

This contribution is part of the Special Issue: Variational Models in Elasticity
Guest Editors: Lucia De Luca; Marcello Ponsiglione
Link: https://www.aimspress.com/newsinfo/1369.html

Special Issues: Variational Models in Elasticity

In this survey we collect some recent results obtained by the authors and collaborators concerning the fine structure of functions of bounded deformation (BD). These maps are L1-functions with the property that the symmetric part of their distributional derivative is representable as a bounded (matrix-valued) Radon measure. It has been known for a long time that for a (matrix-valued) Radon measure the property of being a symmetrized gradient can be characterized by an under-determined second-order PDE system, the Saint-Venant compatibility conditions. This observation gives rise to a new approach to the fine properties of BD-maps via the theory of PDEs for measures, which complements and partially replaces classical arguments. Starting from elementary observations, here we elucidate the ellipticity arguments underlying this recent progress and give an overview of the state of the art. We also present some open problems.
  Article Metrics

Keywords BD-functions; fine properties; PDE-constrained measures; plasticity; relaxation

Citation: Guido De Philippis, Filip Rindler. Fine properties of functions of bounded deformation-an approach via linear PDEs. Mathematics in Engineering, 2020, 2(3): 386-422. doi: 10.3934/mine.2020018


  • 1. Alberti G (1993) Rank one property for derivatives of functions with bounded variation. Proc Roy Soc Edinburgh Sect A 123: 239-274.    
  • 2. Alibert JJ, Bouchitté G (1997) Non-uniform integrability and generalized Young measures. J Convex Anal 4: 129-147.
  • 3. Ambrosio L, Coscia A, Dal Maso G (1997) Fine properties of functions with bounded deformation. Arch Ration Mech Anal 139: 201-238.    
  • 4. Ambrosio L, Dal Maso G (1992) On the relaxation in ${\rm BV}(\Omega;{\bf R}^m)$ of quasi-convex integrals. J Funct Anal 109: 76-97.    
  • 5. Ambrosio L, Fusco N, Pallara D (2000) Functions of Bounded Variation and Free-Discontinuity Problems, Oxford University Press.
  • 6. Amrouche C, Ciarlet PG, Gratie L, et al. (2006) On Saint Venant's compatibility conditions and Poincaré's lemma. C R Math Acad Sci Paris 342: 887-891.    
  • 7. Arroyo-Rabasa A, De Philippis G, Hirsch J, et al. (2019) Dimensional estimates and rectifiability for measures satisfying linear PDE constraints. Geom Funct Anal 29: 639-658.    
  • 8. Arroyo-Rabasa A, De Philippis G, Rindler F (2017) Lower semicontinuity and relaxation of linear-growth integral functionals under PDE constraints. Adv Calc Var arXiv:1701.02230.
  • 9. Auslender A, Teboulle M (2003) Asymptotic Cones and Functions in Optimization and Variational Inequalities, Springer.
  • 10. Babadjian JF (2015) Traces of functions of bounded deformation. Indiana Univ Math J 64: 1271-1290.    
  • 11. Ball JM, James RD (1987) Fine phase mixtures as minimizers of energy. Arch Ration Mech Anal 100: 13-52.    
  • 12. Ball JM, Kirchheim B, Kristensen J (2000) Regularity of quasiconvex envelopes. Calc Var Partial Dif 11: 333-359.    
  • 13. Barroso AC, Fonseca I, Toader R (2000) A relaxation theorem in the space of functions of bounded deformation. Ann Sc Norm Super Pisa Cl Sci 29: 19-49.
  • 14. Bellettini G, Coscia A, Dal Maso G (1998) Compactness and lower semicontinuity properties in SBD(Ω). Math Z 228: 337-351.    
  • 15. Boussaid O, Kreisbeck C, Schlömerkemper A (2019) Characterizations of symmetric polyconvexity. Arch Ration Mech Anal 234: 417-451.    
  • 16. Breit D, Diening L, Gmeineder F (2017) On the trace operator for functions of bounded Avariation. arXiv:1707.06804.
  • 17. Caroccia M, Focardi M, Van Goethem N (2019) On the integral representation of variational functionals on bd. ArXiv:1907.11478.
  • 18. Chambolle A, Conti S, Iurlano F (2019) Approximation of functions with small jump sets and existence of strong minimizers of Griffith's energy. J Math Pure Appl 128: 119-139.    
  • 19. Chiodaroli E, Feireisl E, Kreml O, et al. (2017) A-free rigidity and applications to the compressible Euler system. Ann Mat Pur Appl 196: 1557-1572.    
  • 20. Conti S, Faraco D, Maggi F (2005) A new approach to counterexamples to L1 estimates: Korn's inequality, geometric rigidity, and regularity for gradients of separately convex functions. Arch Ration Mech Anal 175: 287-300.    
  • 21. Conti S, Focardi M, Iurlano F (2017) Integral representation for functionals defined on sbdp in dimension two. Arch Ration Mech Anal 223: 1337-1374.    
  • 22. Conti S, Focardi M, Iurlano F (2018) Which special functions of bounded deformation have bounded variation?. Proc Roy Soc Edinburgh Sect A 148: 33-50.    
  • 23. De Giorgi E (1954), Su una teoria generale della misura (r - 1)-dimensionale in uno spazio ad r dimensioni. Ann Mat Pur Appl 36: 191-213.
  • 24. De Lellis C (2008) A note on Alberti's rank-one theorem, In: Transport Equations and Multi-D Hyperbolic Conservation Laws, Springer, 61-74.
  • 25. De Philippis G (2008) On the singular part of measures constrained by linear PDEs and applications, In: European Congress of Mathematics, 833-845.
  • 26. De Philippis G, Marchese A, Rindler F (2017) On a conjecture of Cheeger, In: Measure Theory in Non-Smooth Spaces, De Gruyter, 145-155.
  • 27. De Philippis G, Palmieri L, Rindler F (2018) On the two-state problem for general differential operators. Nonlinear Anal 177: 387-396.    
  • 28. De Philippis G, Rindler F (2016) On the structure of $\mathcal{A}$-free measures and applications. Ann Math 184: 1017-1039.    
  • 29. De Philippis G, Rindler F (2017) Characterization of generalized Young measures generated by symmetric gradients. Arch Ration Mech Anal 224: 1087-1125.    
  • 30. De Philippis G, Rindler F (2018) On the structure of measures constrained by linear PDEs, In: Proceedings of the International Congress of Mathematicians (ICM 2018), 2215-2239.
  • 31. Ebobisse F (2000) On lower semicontinuity of integral functionals in LD(Ω). Ricerche Mat 49: 65-76.
  • 32. Ebobisse F (2005) A lower semicontinuity result for some integral functionals in the space SBD. Nonlinear Anal 62: 1333-1351.    
  • 33. Federer H (1969) Geometric Measure Theory, Springer.
  • 34. Fleming WH, Rishel R (1960) An integral formula for total gradient variation. Arch Math 11: 218-222.    
  • 35. Fonseca I, Müller S (1992) Quasi-convex integrands and lower semicontinuity in L1. SIAM J Math Anal 23: 1081-1098.    
  • 36. Fonseca I, Müller S (1993) Relaxation of quasiconvex functionals in ${\rm BV}(\Omega,{\bf R}^p)$ for integrands f (x, u, ▽u). Arch Ration Mech Anal 123: 1-49.    
  • 37. Fonseca I, Müller S (1999) $\mathcal{A}$-quasiconvexity, lower semicontinuity, and Young measures. SIAM J Math Anal 30: 1355-1390.    
  • 38. Friedrich M (2017) A Korn-type inequality in SBD for functions with small jump sets. Math Mod Meth AppL S 27: 2461-2484.    
  • 39. Friedrich M (2018) A piecewise Korn inequality in S BD and applications to embedding and density results. SIAM J Math Anal 50: 3842-3918.    
  • 40. Friedrich M, Solombrino F (2019) Functionals defined on piecewise rigid functions: Integral representation and Γ-convergence. ArXiv:1904.06305.
  • 41. Fuchs M, Seregin G (2000) Variational Methods for Problems from Plasticity Theory and for Generalized Newtonian Fluids, Springer.
  • 42. Gargiulo G, Zappale E (2008) A lower semicontinuity result in SBD. J Convex Anal 15: 191-200.
  • 43. Gmeineder F, Raita B (2018) On critical Lp-differentiability of BD-maps. arXiv:1802.10364.
  • 44. Grafakos L (2014) Classical Fourier Analysis, 3 Eds., Springer.
  • 45. Kinderlehrer D, Pedregal P (1991) Characterizations of Young measures generated by gradients. Arch Ration Mech Anal 115: 329-365.    
  • 46. Kinderlehrer D, Pedregal P (1994) Gradient Young measures generated by sequences in Sobolev spaces. J Geom Anal 4: 59-90.    
  • 47. Kirchheim B, Kristensen J (2011) Automatic convexity of rank-1 convex functions. C R Math Acad Sci Paris 349: 407-409.    
  • 48. Kirchheim B, Kristensen J (2016) On rank-one convex functions that are homogeneous of degree one. Arch Ration Mech Anal 221: 527-558.    
  • 49. Kohn RV (1979) New estimates for deformations in terms of their strains. PhD thesis of Princeton University.
  • 50. Kohn RV (1982) New integral estimates for deformations in terms of their nonlinear strains. Arch Ration Mech Anal 78: 131-172.    
  • 51. Kosiba K, Rindler F (2019) On the relaxation of integral functionals depending on the symmetrized gradient. ArXiv:1903.05771.
  • 52. Kristensen J, Rindler F (2010), Characterization of generalized gradient Young measures generated by sequences in W1,1 and BV. Arch Ration Mech Anal 197: 539-598.
  • 53. Maggi F (2012) Sets of Finite Perimeter and Geometric Variational Problems, Cambridge: Cambridge University Press.
  • 54. Massaccesi A, Vittone D (2019) An elementary proof of the rank-one theorem for BV functions. J Eur Math Soc 21: 3255-3258.    
  • 55. Matthies H, Strang G, Christiansen E (1979) The saddle point of a differential program, In: Energy Methods in Finite Element Analysis, Wiley, 309-318.
  • 56. Mattila P (1995) Geometry of Sets and Measures in Euclidean Spaces, Cambridge: Cambridge University Press.
  • 57. Müller S (1992) On quasiconvex functions which are homogeneous of degree 1. Indiana U Math J 41: 295-301.    
  • 58. Müller S (1999) Variational models for microstructure and phase transitions, In: Calculus of Variations and Geometric Evolution Problems, Springer, 85-210.
  • 59. Murat F (1978) Compacité par compensation, Ann Sc Norm Super Pisa Cl Sci 5: 489-507.
  • 60. Murat F (1979) Compacité par compensation. II, In: Proceedings of the International Meeting on Recent Methods in Nonlinear Analysis (Rome, 1978), Pitagora Editrice Bologna, 245-256.
  • 61. Ornstein D (1962) A non-inequality for differential operators in the L1 norm. Arch Ration Mech Anal 11: 40-49.    
  • 62. Preiss D (1987) Geometry of measures in ${\bf R}^n$: distribution, rectifiability, and densities. Ann Math 125: 537-643.    
  • 63. Rindler F (2011) Lower Semicontinuity and Young Measures for Integral Functionals with Linear Growth, PhD thesis of University of Oxford.
  • 64. Rindler F (2011) Lower semicontinuity for integral functionals in the space of functions of bounded deformation via rigidity and Young measures. Arch Ration Mech Anal 202: 63-113.    
  • 65. Rindler F (2012) Lower semicontinuity and Young measures in BV without Alberti's Rank-One Theorem. Adv Calc Var 5: 127-159.
  • 66. Rindler F (2014) A local proof for the characterization of Young measures generated by sequences in BV. J Funct Anal 266: 6335-6371.    
  • 67. Rindler F (2018) Calculus of Variations, Springer.
  • 68. Spector D, Van Schaftingen J (2018) Optimal embeddings into lorentz spaces for some vector differential operators via gagliardo's lemma. ArXiv:1811.02691.
  • 69. Stein EM (1993) Harmonic Analysis, Princeton University Press.
  • 70. Suquet PM (1978) Existence et régularité des solutions des équations de la plasticité. C R Acad Sci Paris Sér A 286: 1201-1204.
  • 71. Suquet PM (1979) Un espace fonctionnel pour les équations de la plasticité. Ann Fac Sci Toulouse Math 1: 77-87.    
  • 72. Tartar L (1979) Compensated compactness and applications to partial differential equations, In: Nonlinear Analysis and Mechanics: Heriot-Watt Symposium, Vol. IV, Pitman, 136-212.
  • 73. Tartar L (1983) The compensated compactness method applied to systems of conservation laws, In: Systems of Nonlinear Partial Differential Equations, Reidel, 263-285.
  • 74. Temam R (1983) Problèmes Mathématiques en Plasticité, Montrouge: Gauthier-Villars.
  • 75. Temam R, Strang G (1980) Functions of bounded deformation. Arch Ration Mech Anal 75: 7-21.    


Reader Comments

your name: *   your email: *  

© 2020 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved